Alert archive / Alabama / Red Flag Warnings in 2008
Red Flag Warning 24, NWS Birmingham, AL
NWS Birmingham, AL issued this red flag warning at Dec 8, 2008, 6:34 AM CST for 12 counties in Alabama. It took effect at Dec 8, 2008, 12:00 PM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 8, 2008, 6:34 AM CST (12:34 UTC)
- In effect from
- Dec 8, 2008, 12:00 PM CST
- Expired
- Dec 8, 2008, 5:00 PM CST
- In force
- 5 hr
- Issued by
- NWS Birmingham, AL
Counties Blount County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Etowah County, AL, Randolph County, AL, St. Clair County, AL, Talladega County, AL, Tallapoosa County, AL
The radar
The Birmingham radar (KBMX), 89 km from the middle of the area, began a volume at 12:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 0.6 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3468 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS84 KBMX 081234 RFWBMX RED FLAG WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 634 AM CST MON DEC 8 2008 ...DRY CONDITIONS WILL CREATE A HIGH FIRE DANGER THIS AFTERNOON... .A DRY AIRMASS IS IN PLACE ACROSS NORTHEASTERN ALABAMA. AS TEMPERATURES RISE INTO THE UPPER 50S...RELATIVE HUMIDITIES WILL DROP INTO THE LOWER 20S ACROSS THE AREA THIS AFTERNOON. THIS WILL CREATE A HIGH FIRE DANGER. ALZ017>021-026>029-036>038-082045- /O.NEW.KBMX.FW.W.0024.081208T1800Z-081208T2300Z/ BLOUNT-ETOWAH-CALHOUN-CHEROKEE-CLEBURNE-ST. CLAIR-TALLADEGA-CLAY- RANDOLPH-COOSA-TALLAPOOSA-CHAMBERS- 634 AM CST MON DEC 8 2008 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 5 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 5 PM CST THIS AFTERNOON. TEMPERATURES WILL WARM INTO THE UPPER 50S THIS AFTERNOON...AND RELATIVE HUMIDITIES WILL FALL BELOW 25 PERCENT FOR AT LEAST FOUR HOURS THIS AFTERNOON. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE CONTACT THE ALABAMA FORESTRY COMMISSION AT WWW.FORESTRY.ALABAMA.GOV. $$
1 follow-up statement
000 WWUS84 KBMX 082008 RFWBMX RED FLAG WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 208 PM CST MON DEC 8 2008 ...DRY CONDITIONS WILL CREATE A HIGH FIRE DANGER THIS AFTERNOON... .A DRY AIRMASS IS IN PLACE ACROSS NORTHEASTERN ALABAMA. AS TEMPERATURES RISE INTO THE UPPER 50S...RELATIVE HUMIDITIES WILL DROP INTO THE LOWER 20S ACROSS THE AREA THIS AFTERNOON. THIS WILL CREATE A HIGH FIRE DANGER. ALZ017>021-026>029-036>038-082300- /O.CON.KBMX.FW.W.0024.000000T0000Z-081208T2300Z/ BLOUNT-ETOWAH-CALHOUN-CHEROKEE-CLEBURNE-ST. CLAIR-TALLADEGA-CLAY- RANDOLPH-COOSA-TALLAPOOSA-CHAMBERS- 208 PM CST MON DEC 8 2008 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON. TEMPERATURES WILL WARM INTO THE UPPER 50S THIS AFTERNOON...AND RELATIVE HUMIDITIES WILL FALL BELOW 25 PERCENT FOR AT LEAST FOUR HOURS THIS AFTERNOON. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE CONTACT THE ALABAMA FORESTRY COMMISSION AT WWW.FORESTRY.ALABAMA.GOV. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Dec 8, 5:58 AM CST, 36 minutes earlier.
Area forecast discussion, Dec 8, 5:58 AM CST, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 558 AM CST MON DEC 8 2008 .UPDATE...AVIATION DISCUSSION. && .SYNOPSIS...MOST IMPORTANT PRODUCT OF THE SHIFT WILL BE THE AFD AND HWO MAINLY DUE TO EXPECTED/POSSIBLE WEATHER FOR THE PERIOD OF LATE TUESDAY THROUGH THURSDAY...SO WILL BE PUTTING MAX EFFORT AND EMPHASIS THERE. ROUTINE PRODUCTS WILL BE SLIGHTLY DELAYED AS A RESULT. && .SHORT TERM...TODAY THROUGH THURSDAY. ALL EYES ARE FOCUSED ON THE POTENTIAL FOR SEVERE WEATHER TUESDAY NIGHT AND EARLY WEDNESDAY...FOLLOWED BY A MARGINAL THREAT FOR WINTER WEATHER WEDNESDAY NIGHT INTO THURSDAY MORNING. SITTING HERE WITH DEWPOINTS IN THE TEENS MAKES IT SEEM IMPLAUSIBLE TO BE TALKING ABOUT SEVERE WEATHER. HOWEVER...WITH THE SURFACE HIGH PRESSURE NOW SLIPPING OFF TO THE EAST...THE DOOR FOR RETURN FLOW IS OPEN. STRONG...DEEPENING SYSTEM CURRENTLY ROUNDING THE CORNER AND HEADING INTO THE DESERT SOUTHWEST WILL BACK THE UPPER LEVEL FLOW TO THE SOUTHWEST. RAPIDLY INCREASING FLOW OFF THE GULF WILL INDEED PUMP MOISTURE NORTHWARD AHEAD OF THE SYSTEM. BY THIS TIME WEDNESDAY MORNING...DEWPOINTS IN THE 50S...PERHAPS INTO THE LOWER 50S...ARE EXPECTED ACROSS THE ENTIRE AREA. DURING THE DAY TUESDAY...A SURFACE LOW WILL DEVELOP OVER THE MIDWEST...THEN LIFT NORTHWARD TO THE GREAT LAKES. THE TRAILING COLD FRONT...ALIGNED WITH A DEEP AND POSITIVELY TILTED TROUGH... WILL RAPIDLY APPROACH FROM THE WEST. BY ABOUT MIDNIGHT TUESDAY NIGHT...RICH HIGH THETA-E AIR WILL BE IN PLACE AT THE SURFACE. DUE TO THE SYSTEM APPROACHING AT NIGHT...SURFACE BASED INSTABILITY WILL BE LIMITED. ON THE OTHER HAND...THE LOWER LEVELS WILL NOT BE ALL THAT STABLE...AND THERE LOOKS TO BE SUFFICIENT INSTABILITY ALONG AND JUST AHEAD OF THE BOUNDARY. ALTHOUGH THE LARGE CURVED HODOGRAPHS INDICATIVE OF GOOD LOW LEVEL HELICITY...WITH 0-3KM VALUES IN EXCESS OF 300 M2/S2 ON BOTH NAM AND GFS. THAT SAID...THE JET STRUCTURE IS NOT THE BEST...WITH THE RIGHT REAR QUADRANT OF THE UPPER LEVEL JET JUST GLANCING BY NORTHERN SECTIONS BEFORE LIFTING OUT OF THE TROUGH. EVEN THEN...AT THE VERY LEAST THERE SHOULD BE A LINE OF SHOWERS POSSIBLY WITH EMBEDDED SUPERCELL THUNDERSTORMS...WITH AN ASSOCIATED THREAT FOR STRONG WINDS. BASED ON ABOVE FACTORS...WILL NOT REMOVE MENTION OF ISOLATED TORNADOES AT THIS TIME. AS FOR TIMING OF THIS SYSTEM...RIGHT NOW BEST TIMING APPEARS TO BE LATE TUESDAY EVENING...THROUGH ABOUT 6 AM WEDNESDAY MORNING. WITH THE BEST DYNAMICS LIFTING NORTHWARD...EXPECT THE THREAT TO DIMINISH A BIT AS THE NIGHT WEARS ON. SO...THE NUTSHELL THROUGH WEDNESDAY MORNING...WARMING AND MOISTENING TREND...TEMPS ABOUT 10 DEGREES ABOVE NORMAL BY TUESDAY...WITH INCREASING CLOUDS. WINDS WILL BE PICKING UP AS WELL. NEXT CONCERN...POSSIBLE WINTER WEATHER WEDNESDAY NIGHT INTO THURSDAY MORNING. ALL THE SNOW MONGERS ARE LIKELY CHOMPING AT THE BIT OF THE 00Z GFS...WHICH CERTAINLY IS CONSISTENT WITH A THREAT FOR A DEVELOPING WINTER WEATHER SCENARIO. RIGHT NOW DO NOT HAVE ANYWHERE NEAR ENOUGH CONFIDENCE TO PUT IT IN THE OFFICIAL FORECAST. 00Z GFS IS A COLD OUTLIER...THE COLDEST MEMBER OF THE ENSEMBLE. WHILE OVERNIGHT SOUNDINGS ARE WINTER SOUNDINGS...THE WARMER EURO KEEPS TEMPS ABOVE ZERO THROUGH THE MOIST LAYER. THAT SAID...DEEPENING UPPER LEVEL LOW SITUATIONS ARE INFAMOUS FOR DYNAMIC COOLING...AND SURPRISE SNOWS IN THE SOUTHEAST. 00Z THURSDAY GFS CUTOFF LOW IS 10 DM DEEPER THAN THE EURO. 06Z GFS RUN JUST COMING IN...OFFERING ENTIRELY DIFFERENT SOLUTION FOR THE CUTOFF LOW...FURTHER TANKING CONFIDENCE IN THE 00Z RUN REGARDING THE POTENTIAL FOR WINTER WEATHER. WILL WAIT FOR MUCH BETTER RUN TO RUN AND INTRAMODEL CONSISTENCY BEFORE PUTTING ANY WINTER WEATHER IN THE FORECAST. NUTSHELL FOR WEDNESDAY AND THURSDAY...EXPECT TEMPS TO DROP BEHIND THE FRONT THROUGHOUT THE DAY ON WEDNESDAY. HOWEVER...THE FRONT WILL BE SLOWING DOWN...AND WAVES TRAVELING ALONG THE FRONT SHOULD KEEP RAIN CHANCES GOING THROUGH THURSDAY. WILL STAY VERY CLOSE TO GUIDANCE POPS/TEMPS THROUGH THE PERIOD. .LONG TERM...THURSDAY NIGHT THROUGH SUNDAY. NOTHING TOO COMPLEX HERE IN THE LONG TERM FORTUNATELY. WHICHEVER 00Z MODEL SUITE YOU CHOOSE...ALL OF THEM AGREE THAT WE WILL SHOULD BE PAST THE END OF THE EVENT BY THURSDAY NIGHT. AS THE DEEP TROUGH ROTATES AND LIFTS OUT OF THE SOUTHEAST...THE ENTIRE UPPER AIR PATTERN ACROSS THE CONUS SHIFTS. INITIALLY THE FLOW WILL BECOME ZONAL OVER THE SOUTHEAST...WE WILL SEE A CHANGE TO A TROUGH BUILDING OVER THE WEST WITH A RIDGE IN THE EAST...GIVING US A BIT OF A BREAK FROM THE UNSEASONABLY COLD STREAK. EXPECT MAINLY DRY WEATHER WITH TEMPS RETURNING TO NEAR OR SLIGHTLY ABOVE NORMAL BY THE WEEKEND. SOME INDICATION OF RETURNING MOISTURE ON SOUTHERLY FLOW LATE JUST BEYOND THE FORECAST PERIOD. JD/81 && .AVIATION...12Z TAF DISCUSSION. NO AVIATION PROBLEMS ARE EXPECTED THROUGH THE NEXT 24 HOURS. HIGH CLOUDS WILL BEGIN TO ROLL IN FROM THE WEST LATER TODAY. AFTER 06Z...MID LEVEL CLOUDS WILL BEGIN TO MOVE IN AND WINDS WILL BECOME MORE SOUTHERLY AND A LITTLE STRONGER. 10/ARM && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 81/81/10
Hazardous weather outlook, Dec 7, 4:15 PM CST, 14 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 415 PM CST SUN DEC 7 2008 ALZ011>015-017>050-081230- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 415 PM CST SUN DEC 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT INTO WEDNESDAY MORNING AS A STRONG COLD FRONT MOVES ACROSS CENTRAL ALABAMA. THERE IS STILL A LOT OF UNCERTAINTY WITH THE TIMING AND STRENGTH OF THIS SYSTEM. IT APPEARS THE MAIN THREAT WILL BE STRONG DAMAGING STRAIGHT LINE WINDS...ALTHOUGH ISOLATED TORNADOES CAN NOT BE RULED OUT. SOUTHERLY WINDS WILL BE QUITE STRONG AHEAD OF THE COLD FRONT ON TUESDAY. THESE WINDS WILL REMAIN QUITE STRONG BEHIND THE FRONT SHIFTING TO A NORTHWESTERLY DIRECTION. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT EXPECTED AT THIS TIME. 75
Nearby
Red Flag Warnings in Alabama, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.